This is something I have been following for over a year now. There were several published reports of mothers taking codeine and their babies having problems.
First, let me explain how that could happen. Codeine is something called a pro-drug. That means Codeine essentially does nothing when taken. It only works by being converted to another substance in the body. In codeine's case, that substance is morphine. That's correct, codeine is really morphine.
So what happens in these new babies is due to the metabolizer status of their mothers. If dear old mom is an ultra-rapid metabolizer of codeine, then there will be higher than usual amounts of morphine in the blood, and in the breast milk.
Recently theFDAissued awarningregarding codeine consumption during breastfeeding.
"Codeine frequently is prescribed to women after giving birth for pain associated with episiotomies or caesarean sections, theWashington Postreports. In addition, codeine is a common ingredient in some forms of Tylenol and nonprescription cough syrups, theLos Angeles Timesreports" from medical news today..."According to FDA, about 16% to 28% of people with North African, Ethiopian and Saudi dissent are ultra-rapid metabolizers. Labs usually charge between $500 and $1,000 for aRoche Diagnosticstest that can determine how people metabolize several drugs, including codeine"
The Sherpa Says: So does this mean all nursing mothers should be genotyped for polymorphisms in their metabolizing enzymes? Not really. What should be done is 1. Less convoluted pain medications should be given 2. If mothers are taking this drug, then they need to monitor their child for signs of intoxication (slow breathing, sleepiness, failure to feed) 3. Watch the news, you are bound to find more out about personalized medicine there rather than from your MD.